Police are still waiting on toxicology reports, but they suspect that a death over the weekend, and another serious but non-lethal overdose, happened after two men consumed cocaine that may have been contaminated with fentanyl.  

'It's the great imposter: it can be obtained much more cheaply than heroin.' - Sheri Fandrey

Police say in two separate instances, three men overdosed over the weekend at separate private house parties. In one case investigators have ruled out fentanyl as the cause of a non-lethal overdose.

Police believe fentanyl is linked to a second case involving two men and said "it looks like it was mixed with cocaine," but investigators are still trying to determine if that is indeed the case.

"It's not CSI, we don't find out the next day," Const. Rob Carver told media at a Monday morning press conference. Carver said they expect to have the results soon.

One of the men in that incident died and another remains in hospital. 

'The great imposter'

The Addictions Foundation of Manitoba (AFM) said the overdoses should be seen as a wake-up call for everyone.

fentanyl

Winnipeg police have ruled out fentanyl in one overdose, but still believe it may have been mixed with cocaine in a separate incident where one man died and another was taken to hospital after overdosing. (CBC)

"The suspicion is that it's being imported from China," said Sheri Fandrey with AFM said. "It's the great imposter: it can be obtained much more cheaply than heroin."

Police would not provide any more details on the conditions of the victims, but said investigators across Canada are often at a disadvantage when it comes to trying to collaboratively work to prevent fentanyl-related deaths.

"We want to encourage people … if there is a drug overdose and it is serious … we need to know, police agencies across the country need to know," said Carver,  adding knowledge of overdose symptoms helps investigators determine whether cutting agents like fentanyl are connected.​

No one involved in the overdoses is facing criminal charges, police said.

75 fentanyl-related deaths in 5 years

In its media release about the overdoses on the weekend, the Winnipeg Police Service referenced the Canadian Centre on Substance Abuse (CCSA). Just days ago, the CCSA released a new report charting a rise in fentanyl-related deaths in Canada between 2009 and 2014.

The report shows that fatal fentanyl overdoses in the province have remained relatively stable between 2009 and 2013.

"During this period, there were a total of 48 fentanyl-detected and 27 fentanyl-implicated deaths in Manitoba," the report states.

Thirteen of the "fentanyl-implicated" deaths were linked to "fentanyl overdose or fentanyl toxicity" as the cause of death.

"Of the 48 fentanyl-detected deaths, 30 involved additional substances such as cocaine, amitriptyline, benzodiazepines and other opioids," the report states.

Symptoms, safe use

According to Winnipeg police, symptoms experienced by people who are overdosing on fentanyl may include:

  • Severe sleepiness
  • Slow heartbeat
  • Trouble breathing, shallow breathing or snoring
  • Cold, clammy skin
  • Trouble walking or talking

While they included the disclaimer that police do not condone the use of "illicit drugs," the WPS also provided a list of safety tips for people who use drugs:

  • Don't use alone
  • Start with a small amount
  • Mixing substances, including alcohol, increases overdose risk
  • Call 9-1-1 immediately if someone overdose

Overdose antidote

Naloxone — an emergency injection drug used to treat things like heroine, fentanyl and other opioid overdoses — has been touted as an antidote that could save more lives, were it made more readily accessible to drug users and medical personnel.

"Health Canada can confirm that it has already commenced a review of the drug's prescription-only status and is approaching this matter on an urgent basis," a spokesperson with Health Canada said in a statement.

"Some provinces have already expanded access by allowing more health-care providers to administer Naloxone to temporarily reverse the effects of opioid drug overdoses, and take-home programs have been implemented in some areas across Canada."

Fentanyl is occasionally used to cut cocaine or heroine, but Carver said street drugs may also be unintentionally "contaminated" with it at times. 

Police in Toronto also held a media event on Monday where they warned people about fentanyl.